A survey has been carried out of people using UV-A sunbeds at commercial premises in the U.K. The degree of tan achieved was found to be closely related to the subject's ability to tan in sunlight, and subjects who burnt easily in sunlight were most at risk of developing erythema after using a sunbed. Side-effects, particularly itching, were common. The prevalence of itching, nausea and skin rashes were higher in women taking oral contraceptives than in women on no medication. Although long-term quantitative estimates of the risks of UV-A sunbed use (such as skin ageing and skin cancer) are unknown, it is recommended that individuals who do not tan or tan poorly should be discouraged from using sunbeds.
PIP: A questionnaire survey of British tanning salon clients disclosed that immediate side effects occurred more frequently in women using oral contraceptives. 20 questionnaires distributed to each of 146 UV-A lamp tanning salons nationwide in 1985 covered 24 questions on topics such as age, sex and skin type of the respondents, skin conditions such as acne and psoriasis, satisfaction with tan, and side effects including erythema (redness), itching, rash and nausea. Half of the subjects were young women aged 15-30, who had used the sunbed 10 to 100 times (median 20 times). Most sessions lasted 30 minutes. 98% reported that they tanned; 83% claimed they felt more relaxed; 28% complained of itching; 8% had rash or nausea. Among those with side effects, 41% with itching took oral contraceptives, compared to 27% who did not (p.005). 17% of pill users had nausea and 14% got a rash, compared to 10 and 7% of non-pill users, respectively (p.025). 195 or 19% of the 1013 respondents were on the pill. There are several conditions known to predispose to skin reddening, irritation or possibly carcinogenesis: fair skin; idiopathic light sensitivity; use of certain cosmetics or drugs such as antibiotics, antihypertension drugs, or antipsychotic agents.